Indiana, 2008

Hail in Indiana, June 1, 2008

June 1, 2008 · NWS LMK · 1 event in 1 county or zone

Isolated severe storms produced penny sized hail across Crawford County, IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated severe storms produced penny sized hail across Crawford County, IN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 6:49 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 1, 6:49 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
749 PM EDT SUN JUN 1 2008

.SHORT TERM (TONIGHT AND MONDAY)...

AFTERNOON SAT IMAGERY SHOWS WELL DEVELOPED CU FIELD ACROSS SOUTHERN
INDIANA AND THE NORTHERN HALF OF KY.  BROKEN AXIS OF CONVECTION HAS
DEVELOPED FROM WEST VIRGINA BACK TO FAR NE KY...WITH SECONDARY BATCH
OF ACTIVITY NOW DEVELOPING OVER CENTRAL ILLINOIS.  THIS IS PRETTY
MUCH IN LINE WITH WHAT THE SPC 4KM WRF WAS SHOWING ALONG WITH THE OP
NCEP NAM-WRF RUNS.  ENHANCED...WELL DEFINED CU LINE DOES EXTEND
BETWEEN THESE TWO CONVECTIVE AREAS...WHICH RUNS FROM NEAR ASHLAND TO
JUST NORTH OF LEX THROUGH LOUISVILLE METRO AND BACK ACROSS SOUTHWEST
INDIANA.

FOR THE REMAINDER OF THE AFTERNOON...WILL LEAD CLOSE TO THE SPC 4KM
WRF RUN WHICH WOULD SUGGEST AN INCREASE IN CONVECTIVE COVERAGE ALONG
THE ENHANCED CU LINE.  THIS LINE LOOKS TO BE HIGHLY DIURNALLY DRIVEN
THUS...ACTIVITY SHOULD BEGIN TO DECREASE AFTER SUNSET TONIGHT.

AFTER EVENING CONVECTION DIES OUT...SKIES SHOULD GO BACK TO PARTLY
CLOUDY WITH PATCHY FOG DEVELOPING...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL IN THE AFTERNOON.  OVERNIGHT LOWS WERE TRENDED CLOSER TO
THE LOWER AND MID 60S.

FOR MONDAY...THE NAM SOLUTIONS PUSH SOME SLIGHTLY DRIER AIR INTO THE
REGION FROM THE NE WHICH SHOULD LIMIT OVERALL CONVECTION ACROSS MUCH
OF THE REGION.  BEST CHANCES OF ISO-SCT CONVECTION WOULD BE ACROSS
OUR FAR WEST AND SOUTHWEST SECTIONS WHERE WE WILL CONTINUE TO
MENTION POPS IN THE AFTERNOON.  HIGHS IN THE LOW TO MID 80S CONTINUE
TO LOOK GOOD AND ARE IN LINE WITH PREVIOUS FCSTS.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

THIS FCST PERIOD WILL SEE A TRANSITION FROM A SEASONABLY STRONG
WESTERLY FLOW ALOFT TO A SLOWER SW FLOW ALOFT AS MEAN 500 MB RIDGE
OVER S-CNTRL AND SERN U.S. ALSO BUILDS NEWD ALONG EAST COAST.
OVERALL...PATTERN FAVORS POTENTIALLY ACTIVE WEATHER FIRST PART OF
FCST PERIOD THEN MORE SUMMER-LIKE WARM HUMID PERIOD LAST PART OF
WEEK...ALTHOUGH WITH A WEATHER SYSTEM THAT COULD PARTS OF THE OHIO
VALLEY AT THE END OF THIS WEEK.

FOR MON NIGHT...MCS ACTIVITY FORMING/OCCURRING WELL TO OUR NW WILL
SLIDE ESEWD WITHIN PRONOUNCED WARM ADVECTION ZONE. BULK OF THIS
PRECIP SHOULD REMAIN TO OUR NORTH...BUT SRN EXTENSION OF WARM
ADVECTION ZONE SHOULD PRODUCE AT LEAST SCT NOCTURNAL SHOWERS AND
TSTMS OVER CNTRL KY AND S-CNTRL IN.

FOR TUE THROUGH WED...DETAILS OF HOW SENSIBLE WEATHER WILL PLAY OUT
ARE TRICKY...BUT THIS SEEMS TO BE OUR BEST CHC OF SCT TO NUMEROUS
TSTMS ESPECIALLY OVER NRN PART OF FCST AREA. FOR TUE...SCT WARM
ADVECTION PRECIP SHOULD MOVE TO OUR EAST. TRACK OF MCS TO OUR NORTH
AND WEST MON NIGHT AND EARLY TUE WILL THEN DETERMINE WHERE
CONVECTIVE OUTFLOW BOUNDARIES SET UP DURING THE DAY TUE. WITH A
DESTABILIZING AIR MASS AND DECENT WIND SHEAR...THESE BOUNDARIES
SHOULD EFFECTIVELY FORCE DIURNAL CONVECTION WHICH COULD BE LOCALLY
SVR. WHILE THIS COULD OCCUR ANYWHERE IN OUR FCST AREA...NRN PART OF
AREA SEEMS TO STAND BEST CHC AT THIS TIME.

ON TUE NIGHT AND WED...MODELS SUGGEST SHORTWAVE ENERGY RIDING EWD
WITHIN MODERATE FLOW ALOFT. WITHIN A MOIST UNSTABLE AIR MASS...THIS
SHOULD SERVE AS IMPETUS FOR ADDITIONAL SCT TSTMS ACRS THE AREA...
WITH THE NRN HALF OF AREA AGAIN MOST PRONED.

AS WRN U.S. TROF AND ERN U.S. RIDGE AMPLIFY MID NEXT WEEK...PRIMARY
AXIS OF FORCED CONVECTION SHOULD LIFT NWD OUT OF OUR FCST AREA...
LEAVING A VERY WARM AND HUMID AIR MASS THU AND FRI. THEN AS WRN TROF
LIFTS NEWD...QUESTION WILL BE WHETHER ENOUGH ENERGY CAN PUSH EWD
INTO ERN U.S. RIDGE TO BRING A CHC OF TSTMS LATE FRI/FRI NIGHT TO
CNTRL KY AND S-CNTRL IN...OR WHETHER RIDGE WILL HOLD KEEPING
MOISTURE AND PRECIP AXIS TO OUR N AND W. 00Z ECMWF AND 12Z GEM
SUGGEST AXIS WILL REACH AT LEAST WRN PART OF OUR AREA...WHICH HAS
BEEN REFLECTED IN GRIDS...WHILE 06Z GFS KEPT IT TO OUR WEST FOR NOW.

&&

.AVIATION (00Z TAFS)...

TAIL END OF LINE OF THUNDERSTORMS ALONG FRONTAL BOUNDARY FROM
CENTRAL VIRGINIA TO JUST SOUTH OF LEX IS HOLDING TOGETHER BUT
CONTINUES TO SLIDE SOUTH OUT OF LEX TAF AREA. SCATTERED TSRA OVER
CENTRAL INDIANA SLIDING SOUTHEAST IS WEAKENING WITH SETTING SUN AND
SHOULD NOT MAKE IT INTO SDF.  PRIMARY CONCERN OVERNIGHT IS FOG
DEVELOPMENT AT LEX IN RESPONSE TO EARLIER PCPN.  BWG MAY HAVE ENOUGH
RESIDUAL MOISTURE FROM RAIN EARLIER TODAY TO REDUCE VSBY AS WELL.
PRESSURE PATTERN OVER ALL 3 TAF SITES IS WEAK SO WINDS SHOULD BE
INSIGNIFICANT OVERNIGHT.

SOME CU REDEVELOPMENT TOMORROW BUT NO PCPN EXPECTED...SAVE FOR A
SLIGHT CHANCE AT BWG IN THE AFTERNOON THANKS TO SOME WEAK DYNAMICS
WITH SHORTWAVE SNEAKING EAST OF THE MISSISSIPPI RIVER BY AFTERNOON.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...MJ
LONG TERM....TWF
AVIATION.....JBS
Hazardous weather outlook, Jun 1, 2:45 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT SUN JUN 1 2008

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067-
021200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-LINCOLN KY-
345 PM EDT (245 PM CDT) SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON ACROSS
SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. ANY STORM THAT DEVELOPS
WILL BE CAPABLE OF PRODUCING HEAVY RAINS...GUSTY WINDS...SMALL HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY NIGHT THROUGH
WEDNESDAY NIGHT AS A SERIES OF WEATHER SYSTEMS AFFECT THE OHIO
VALLEY. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST
AREA...SOUTH-CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL
KENTUCKY SEEM TO HAVE THE BEST CHANCE OF STORMS. WITH MODERATE
INSTABILITY AND WIND SHEAR EXPECTED DURING THIS PERIOD...ISOLATED
SEVERE STORMS MAY OCCUR AT TIMES WITH GUSTY WINDS...HAIL...HEAVY
RAIN...AND CLOUD-TO-GROUND LIGHTNING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME THROUGH MONDAY.

KYZ026-027-061>066-070>078-081-082-021445-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
345 PM EDT (245 PM CDT) SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN
KENTUCKY THIS EVENING. SOME OF THESE STORMS MAY BE QUITE STRONG AND
REACH SEVERE LIMITS. AT THIS TIME...THE MAIN SEVERE WEATHER THREATS
WOULD BE DAMAGING WINDS. ANY THUNDERSTORM THAT DEVELOPS WILL ALSO
CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY NIGHT THROUGH
WEDNESDAY NIGHT AS A SERIES OF WEATHER SYSTEMS AFFECT THE OHIO
VALLEY. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST
AREA...SOUTH-CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL
KENTUCKY SEEM TO HAVE THE BEST CHANCE OF STORMS. WITH MODERATE
INSTABILITY AND WIND SHEAR EXPECTED DURING THIS PERIOD...ISOLATED
SEVERE STORMS MAY OCCUR AT TIMES WITH GUSTY WINDS...HAIL...HEAVY
RAIN...AND CLOUD-TO-GROUND LIGHTNING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SMALL HAIL OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

MJ/TWF

In the hours before

Local storm report, Jun 1, 5:14 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EDT SUN JUN 01 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     ALBANY                  36.69N  85.14W
06/01/2008                   CLINTON            KY   DISPATCH

            REPORTED TREES DOWNING POWER LINES WITH STORM

&&

EVENT NUMBER 00073

SULLIVAN
Special weather statement, Jun 1, 5:44 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT SUN JUN 1 2008

KYZ047-055>057-067-012315-
BOYLE-GARRARD-LINCOLN-MADISON-MERCER-
644 PM EDT SUN JUN 1 2008

...THUNDERSTORMS AFFECTING BOYLE...GARRARD...LINCOLN...MADISON AND
MERCER COUNTIES...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
DANVILLE TO 10 MILES SOUTH OF RICHMOND...AND MOVING SOUTHEAST AT 19
MPH.

FREQUENT DEADLY LIGHTNING...BRIEF HEAVY RAIN AND PEA-SIZED HAIL ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR STANFORD BY 650 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
76 AND 83.

IF YOU ARE IN THE PATH OF THESE STORMS...MOVE INDOORS AND STAY AWAY
FROM WINDOWS UNTIL AFTER THE STORMS PASS. STAY TUNED TO NOAA ALL
HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL
MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

SULLIVAN
Special weather statement, Jun 1, 6:19 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT SUN JUN 1 2008

KYZ056-067-012345-
GARRARD-LINCOLN-
722 PM EDT SUN JUN 1 2008

...THUNDERSTORMS AFFECTING GARRARD AND LINCOLN COUNTIES...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STANFORD...OR 23 MILES NORTHWEST OF MOUNT
VERNON...AND MOVING SOUTHEAST AT 18 MPH. THIS STORM WILL BE IN THE
LANCASTER AREA BY 730 PM.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

RL
Special weather statement, Jun 1, 7:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 PM EDT SUN JUN 1 2008

KYZ066-067-020045-
CASEY-LINCOLN-
813 PM EDT SUN JUN 1 2008

...THUNDERSTORMS IN CASEY AND LINCOLN COUNTIES...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS IN NORTHERN CASEY COUNTY AND IN LINCOLN COUNTY JUST
EAST OF STANFORD.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH HESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

RL
Special weather statement, Jun 1, 7:58 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
858 PM EDT SUN JUN 1 2008

KYZ066-067-020300-
CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...LIBERTY...STANFORD
858 PM EDT SUN JUN 1 2008

...THUNDERSTORMS LINGERING OVER PARTS OF LINCOLN AND CASEY COUNTIES...

THE WEST END OF A LONG LINE OF THUNDERSTORMS STRETCHING FROM NEAR
THE NATIONS CAPITOL TO CENTRAL KENTUCKY WAS LINGERING OVER PARTS
OF CASEY AND LINCOLN COUNTIES JUST BEFORE SUNSET. THESE STORMS
WILL CONTINUE TO PRODUCE DANGERS LIGHTNING...BRIEF HEAVY
RAIN...AND GUSTY WINDS TO 30 MPH UNTIL THEY DISSIPATE AROUND 930 PM
CDT.

JBS
Special weather statement, Jun 1, 8:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
914 PM EDT SUN JUN 1 2008

INZ076-083-084-089-090-KYZ024-025-028-029-020145-
BRECKINRIDGE-BULLITT-CRAWFORD-DUBOIS-HARDIN-HARRISON-MEADE-ORANGE-
PERRY-
914 PM EDT SUN JUN 1 2008

...THUNDERSTORMS DEVELOPING RAPIDLY ALONG THE OHIO RIVER...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES EAST OF JASPER INDIANA TO TO BRANDENBURG......AND MOVING
SOUTHEAST AT 28 MPH.

DEADLY LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS OF AROUND 35 ARE
EXPECTED WITH THESE STORMS...ALONG WITH SOME PEA SIZED HAIL.

THESE STORMS WILL BE...
  NEAR BRANDENBURG BY 925 PM EDT.
  NEAR ENGLISH BY 930 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
105 AND 123.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JBS

The radar

The Louisville radar (KLVX), 74 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
June 1, 8:25 PM EST
Where
Crawford County, Wickliffe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.370, -86.630

Penny size hail reported in Wickliffe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103188.